Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 603, NWS Jackson, MS

July 5, 2008Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2008, 3:26 PM CDT for Neshoba County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2008, 3:26 PM CDT (20:26 UTC)
Expired
Jul 5, 2008, 4:15 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SAT JUL 5 2008

.DISCUSSION...TONIGHT THROUGH SUNDAY NIGHT...CONVECTION CONTINUES TO
FIRE THIS AFTERNOON AND MOVE EAST SOUTHEAST ACROSS PORTIONS OF THE
FORECAST AREA. MOST OF THE ACTIVITY IS LOCATED ACROSS
NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL MISSISSIPPI WHERE A
MOISTURE AXIS EXISTS AND CONVECTION IS DEVELOPING ALONG IT. SOME OF
THIS ACTIVITY WILL LINGER INTO THE EVENING HOURS...ESPECIALLY ACROSS
MY NORTHERN ZONES WHERE A GOOD BIT OF CONVECTION CONTINUES FIRING
UPSTREAM AND IS BEING AIDED BY MORE THAN JUST DIURNAL HEATING.
ELSEWHERE THOUGH...AS TEMPERATURES BEGIN TO FALL OFF AFTER
SUNSET...LOOK FOR MOST OF THIS ACTIVITY TO BEGIN TO SLOWLY DIMINISH.

FOR TONIGHT...A PRETTY GOOD SHORTWAVE LOOKS TO DIVE INTO THE REGION
WHILE A DECENT UPPER LEVEL JET...60-70 KNOTS...POSITIONS ITSELF TO
MY WEST AND LINING THE REGION UP IN ITS LEFT FRONT QUADRANT.  WITH
ALL OF THIS IN PLACE...I DONT THINK RAINFALL CHANCES WILL
NECESSARILY FALL OFF EVERYWHERE THROUGH THE EVENING AND OVERNIGHT
HOURS.  WITH ALL THE ABOVE IN PLACE...LOOK FOR THE DISTURBANCE TO
TRAVERSE THE BOUNDARY CURRENTLY OVER THE AREA EARLY SUNDAY MORNING.
THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS AGAIN BREAKING OUT
OVER MAINLY NORTHERN PORTIONS OF THE FORECAST AREA EARLY SUNDAY
MORNING.

CONVECTION SHOULD AGAIN BE ONGOING INTO THE AFTERNOON HOURS
SUNDAY...WITH THE BETTER RAIN CHANCES EXISTING IN THE EAST WHERE THE
BOUNDARY REMAINS AND THE UPPER LEVEL DISTURBANCE WILL BE EXITING THE
AREA.  THEN BY SUNDAY EVENING...LOOK FOR CONVECTION TO REALLY BEGIN
TO COME TO A HALT AS ALL OF THE DYNAMICS AND FEATURES SHIFT OFF TO
THE EAST.  THIS ON TOP OF THE LOSS OF DAYTIME HEATING.

WITH THE WARM MOIST AND UNSTABLE AIRMASS REMAINING IN PLACE OVER THE
REGION...COUPLED WITH THE PRESENCE OF THE UPPER LEVEL
DISTURBANCE...BOUNDARY...AND THE UPPER JET ENERGY...ILL GO AHEAD
AND KEEP THE MENTION OF AT LEAST ISOLATED STRONG TO SEVERE IN THE
HWO FOR TONIGHT AND INTO SUNDAY.  HOWEVER...GIVEN HOW THINGS
TRANSPIRE OVERNIGHT TONIGHT WITH THE DISTURBANCE MOVING ACROSS THE
REGION...IT COULD REALLY WORK OVER THE AIRMASS AND LIMIT ACTIVITY
AND INTENSITY SUNDAY AFTERNOON.

MONDAY THROUGH FRIDAY... NOT A WHOLE LOT OF CHANGES IN THE MODELS
PAST SUNDAY AS THINGS BEGIN TO SETTLE BACK DOWN INTO THE TYPICAL
SUMMER TIME PATTERN.  HIGH PRESSURE TO THE EAST BUILDS INTO
THE AREA KEEPING HOT/MUGGY CONDITIONS OVER THE AREA WITH MAINLY
ISOLATED DIURNAL SHOWERS AND THUNDERSTORMS EXPECTED.  AS A
RESULT...THE PREVIOUS LONG TERM DISCUSSION FOLLOWS. /19/

MONDAY THROUGH FRIDAY...WESTWARD EXTENSION OF THE BERMUDA HIGH WILL
BE IN CONTROL OF THE WEATHER OVER THE ARKLAMISS REGION AS WE GO
THROUGH THE UPCOMING WORK WEEK. TYPICAL EARLY JULY
CONDITIONS...HOT/MUGGY WITH ISOLATED/ SCATTERED DIURNAL TSTMS...ARE
EXPECTED. WHILE MID/UPPER LEVEL FLOW WILL BE VERY WEAK...PREVAILING
LOW-LEVEL FLOW SHOULD BE FROM THE SOUTH...AND THIS COULD PROMOTE
GREATER CHANCES FOR CONVECTION IN SPITE OF SUBSIDENCE ALOFT. GFS
ENSEMBLE MOS SUGGESTS MEX GUIDANCE POPS ARE A LITTLE TOO LOW...BUT
WILL REFRAIN FROM RAISING POPS GIVEN THAT BOTH THE GFS AND ECMWF
INDICATE A STRONG PRESENCE OF THE SUBTROPICAL RIDGE WHICH COULD
GREATLY LIMIT STORM ORGANIZATION POTENTIAL AND SUBSEQUENT COVERAGE.
TEMPERATURES WILL BE A LITTLE ABOVE EARLY JULY AVERAGE...NOTHING
EXCEPTIONAL. /EC/

&&

.AVIATION...CLUSTERS OF SHOWERS AND STORMS CONTINUE MOVING ACROSS
THE N AND E PORTIONS OF THE FORECAST AREA. A VERY MOIST AIRMASS IS
IN PLACE AND THIS ACTIVITY IS EXPECTED TO PERSIST INTO EARLY EVENING
HOURS. THERE WILL LIKELY BE A BREAK THROUGH A GOOD CHUNK OF THE
EVENING...BUT THE EVOLVING FLOW IS SUPPORTIVE OF STORMS TO DEVELOP
AFTER SAY 08-09Z AND LINGER INTO MUCH OF SUN MORNING WITH NEW
DEVELOPMENT DURING THE DAY.

FOR THE MOST PART...IFR/MVFR CONDITIONS CAN BE EXPECTED IN AND
AROUND CONVECTION. AREAS THAT GET RAIN TODAY AND CAN CLEAR A BIT
THIS EVENING...WILL LIKELY SEE SOME MVFR VIS RESTRICTIONS AFTER
05-06Z. MORE STORM DEVELOPMENT IS EXPECTED AFTER 08-09Z AND TIMING
THAT WILL BE THE FOCUS TOWARD THE LATTER PORTION OF THE VALID
FORECAST. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  92  71  91 /  43  26  14  17
MERIDIAN      69  89  69  90 /  58  37  31  28
VICKSBURG     71  94  73  93 /  31  18   7  12
HATTIESBURG   69  92  71  91 /  42  29  22  34
NATCHEZ       70  92  72  91 /  16  14  10  21
GREENVILLE    72  91  72  93 /  57  22   4  12
GREENWOOD     71  89  73  92 /  63  28  10  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/CME
Hazardous weather outlook, Jul 5, 4:16 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
416 AM CDT SAT JUL 5 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
416 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY FOR AREAS ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. DAMAGING WINDS AND PENNY SIZE HAIL WILL BE
THE MAIN RISK AS STORMS MOVE SOUTHEAST. HEAVY RAINFALL WILL ALSO BE A
POTENTIAL WITH THUNDERSTORMS THIS AFTERNOON. STORMS MAY ALSO TRACK
OVER THE SAME AREAS. THIS MAY RESULT IN PROBLEMS FROM PONDING WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL AGAIN BE POSSIBLE SUNDAY
AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF THE INTERSTATE 55
CORRIDOR. DAMAGING WINDS AND PENNY SIZED HAIL WILL BE THE MAIN RISK
WITH THE STRONGEST STORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FOR MONDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Special weather statement, Jul 5, 2:41 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SAT JUL 5 2008

MSZ018-052010-
BOLIVAR MS-
241 PM CDT SAT JUL 5 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF DEESON AT 241 PM
CDT...MOVING SOUTHEAST AT 17 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jul 5, 2:46 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT SAT JUL 5 2008

MSZ037-052015-
ATTALA MS-
246 PM CDT SAT JUL 5 2008

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER NORTHWEST ATTALA COUNTY AT 246 PM
CDT...MOVING SOUTHEAST AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWEST AND NORTHERN ATTALA COUNTY SHOULD MONITOR THIS
STORM CLOSELY.

CME
Local storm report, Jul 5, 2:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             6 SE VAIDEN             33.27N 89.68W
07/05/2008  E0.25 INCH       ATTALA             MS   FIRE DEPT/RESCUE

&&

CME
Special weather statement, Jul 5, 3:09 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT SAT JUL 5 2008

MSZ037-052040-
ATTALA MS-
309 PM CDT SAT JUL 5 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF MCADAMS AT 309 PM
CDT...MOVING EAST AT 6 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL ATTALA COUNTY...INCLUDING THE CITY OF
KOSCIUSKO...SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 5, 3:20 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SAT JUL 5 2008

MSZ045-052050-
NESHOBA MS-
320 PM CDT SAT JUL 5 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF BURNSIDE AT 320 PM
CDT...MOVING SOUTHEAST AT 8 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN NESHOBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Local storm report, Jul 5, 3:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     3 N MERIDIAN            32.42N 88.71W
07/05/2008  E45 MPH          LAUDERDALE         MS   UTILITY COMPANY

            TREE BLOWN DOWN ON POWER LINES IN THE BAILEY COMMUNITY.

&&

JFAIRLY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:08 AM CDTFlash Flood WarningJANBolivar2 hr
Jul 5, 7:14 AM CDTSevere Thunderstorm WarningJANBolivar46 min
Jul 5, 1:38 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale37 min
Jul 5, 3:12 PM CDTSevere Thunderstorm WarningJANAttala33 min
Jul 5, 3:44 PM CDTSevere Thunderstorm WarningJANAttala21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.